Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 
  • Users Online: 16836
  • Home
  • Print this page
  • Email this page
ORIGINAL ARTICLE
Year : 2013  |  Volume : 61  |  Issue : 7  |  Page : 329-333

Intravitreal injection of methotrexate in an experimental rabbit model: Determination of ultrastructural changes


1 Department of Ophthalmology, Cukurova University Medical School, Adana, Turkey
2 Department of Histology and Embryology, Cukurova University Medical School, Adana, Turkey

Correspondence Address:
Hande Taylan Sekeroglu
Cukurova University, Department of Ophthalmology, Yuregir/Adana, 01130
Turkey
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0301-4738.109518

Rights and Permissions

Purpose: To investigate the ultrastructural changes of the rabbit retina induced by intravitreal methotrexate injection. Materials and Methods: Ten New Zealand white rabbits were enucleated bilaterally at different time periods after intravitreal methotrexate injection. One rabbit was used as control group and one rabbit was used as intact group. Histopathological examinations were performed under light and electron microscopy. Early (within first three days after injection) and long-term (one month after serial injections) effects of intravitreal methotrexate on the retina were investigated. Results: Retinal edema, vacuolization, and disintegration of mitochondria of the retinal cells were observed as early changes. The main long-term effects after serial injections were edema in the photoreceptor, inner nuclear, and ganglionic cell layers. Cellular disorganisation was seen on light microscopy. Electron microscopic examination revealed mitochondrial degeneration and vacuole formation in retinal cells, nuclear degeneration in outer nuclear layer, and membranous whorl formation in photoreceptor and nerve fiber layers. Conclusions High dose intravitreal methotrexate injection may cause significant ultrastructural changes in the rabbit retina in varying severity. This finding may highlight the potential side effects of methotrexate on human retina in higher doses.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1884    
    Printed23    
    Emailed0    
    PDF Downloaded187    
    Comments [Add]    

Recommend this journal